Alert archive / Hawaii / High Wind Warnings in 2016

High Wind Warning 1, NWS Honolulu, HI

January 9, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 9, 2016, 3:40 AM HST for Hawaii County, Hawaii. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2016, 3:40 AM HST (13:40 UTC)
Expired
Jan 9, 2016, 9:02 PM HST
In force
17 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWHW70 PHFO 091340
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST SAT JAN 9 2016

...STRONG WINDS ON THE BIG ISLAND SUMMITS...

.A PASSING UPPER LEVEL TROUGH WILL PRODUCE STRONG WESTERLY WINDS
ON THE BIG ISLAND SUMMITS TODAY INTO THIS EVENING.

HIZ028-100245-
/O.UPG.PHFO.WI.Y.0001.000000T0000Z-160110T0400Z/
/O.NEW.PHFO.HW.W.0001.160109T1340Z-160110T0800Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
340 AM HST SAT JAN 9 2016

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...TODAY INTO THIS EVENING.

* WINDS...WEST TO NORTHWEST 55 TO 65 MPH WITH GUSTS UP TO 75 MPH.
  WINDS WILL BE STRONGEST ABOVE 10 THOUSAND FEET ELEVATION.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. TRAVEL TO
  THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

JACOBSON
2 follow-up statements
184 
WWHW70 PHFO 100118
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 PM HST SAT JAN 9 2016

...STRONG WINDS ON THE BIG ISLAND SUMMITS...

.A PASSING UPPER LEVEL TROUGH WILL PRODUCE STRONG WESTERLY WINDS
ON THE BIG ISLAND SUMMITS THROUGH THIS EVENING.

HIZ028-100800-
/O.CON.PHFO.HW.W.0001.000000T0000Z-160110T0800Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
318 PM HST SAT JAN 9 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM HST THIS
EVENING...

* TIMING...THROUGH THIS EVENING.

* WINDS...WEST TO NORTHWEST 55 TO 65 MPH WITH GUSTS UP TO 75 
  MPH. WINDS WILL BE STRONGEST ABOVE 10 THOUSAND FEET ELEVATION. 

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE 
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. TRAVEL TO 
  THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

FOSTER
843 
WWHW70 PHFO 100702
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
902 PM HST SAT JAN 9 2016

HIZ028-100815-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-160110T0800Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
902 PM HST SAT JAN 9 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING AS THE WINDS AT THE SUMMITS HAVE EASED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 8, 7:55 PM HST, 7 hours 45 minutes earlier.

Area forecast discussion, Jan 8, 7:55 PM HST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
755 PM HST FRI JAN 8 2016

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT...THEN PUSH
SOUTHWARD INTO THE CENTRAL ISLANDS SATURDAY AND SATURDAY NIGHT.
THE FRONT WILL DISSIPATE ON SUNDAY...WITH WEAK HIGH PRESSURE THEN
BECOMING RE-ESTABLISHED OVER THE ISLANDS THROUGH THE MIDDLE OF NEXT
WEEK. SEVERAL FRONTS WILL PASS JUST NORTH OF THE ISLANDS NEXT
WEEK...BUT HAWAII WILL REMAIN MOSTLY DRY AND UNDER A LIGHT WIND
FLOW PATTERN.

&&

.DISCUSSION...
ABUNDANT LOW CLOUDINESS IS SPREADING ACROSS OAHU AND KAUAI EARLY
THIS EVENING...BUT SCATTERED SHOWERS REMAIN CONFINED WEST OF KAUAI
AND NIIHAU AT THIS TIME WITH DRY CONDITIONS PREVAILING OVER THE
MAIN HAWAIIAN ISLANDS. SURFACE ANALYSIS DEPICTS A COLD FRONT
SEVERAL HUNDRED MILES NORTH AND NORTHWEST OF THE STATE...WITH THE
SURFACE RIDGE AXIS PUSHED SOUTHWARD OVER THE ISLANDS. AS A
RESULT...LIGHT AND VARIABLE WINDS PREVAIL OVER THE LOWER
ELEVATIONS OF ALL ISLANDS. THE 00Z SOUNDINGS SHOW DRY AND STABLE
CONDITIONS OVER THE STATE...WITH PWATS JUST OVER ONE INCH AND THE
INVERSION BASED BETWEEN 6 AND 7 THOUSAND FEET. MIMIC-TPW SATELLITE
IMAGERY SHOWS A GENERALLY DRY AIRMASS AROUND THE ISLANDS...WITH A
PATCH OF SLIGHTLY HIGHER MOISTURE JUST WEST OF KAUAI ASSOCIATED
WITH THE AREA OF CLOUDS THERE...AND A NARROW RIBBON OF SLIGHTLY
HIGHER MOISTURE ALONG THE ADVANCING FRONT. DEEP TROPICAL MOISTURE
REMAINS CONFINED WELL TO THE SOUTH...MAINLY SOUTH OF 10N LATITUDE.

WESTERLY WINDS INCREASED EARLY THIS EVENING TO ADVISORY LEVELS ON
THE BIG ISLAND SUMMITS. THESE STRONG WINDS ARE EXPECTED TO
CONTINUE OVERNIGHT INTO SATURDAY DUE TO A PASSING UPPER LEVEL
TROUGH. WE HAVE ISSUED A WIND ADVISORY FOR THE SUMMITS THROUGH 6
PM SATURDAY.

OVERNIGHT...THE COLD FRONT WILL CONTINUE MOVING RAPIDLY TO THE
SOUTHEAST...AND WILL BE APPROACHING KAUAI BY SATURDAY MORNING.
EXPECT SHOWER COVERAGE TO INCREASE OVER KAUAI AND EVENTUALLY OAHU
DURING THE NIGHT...WHILE MOSTLY DRY CONDITIONS CONTINUE ACROSS
MAUI COUNTY AND THE BIG ISLAND. WILL UPDATE THE GRIDDED/TEXT
FORECASTS TO REFLECT INCREASED SKY COVER OVER THE CENTRAL ISLANDS
DURING THE NIGHT.

THE FRONT IS FORECAST TO SHIFT SOUTHWARD THROUGH KAUAI AND OAHU
ON SATURDAY...THEN STALL OUT OVER MAUI COUNTY SATURDAY NIGHT.
A BRIEF PERIOD OF BREEZY WESTERLY WINDS MAY ACCOMPANY THE FRONTAL
PASSAGE ON SATURDAY FROM KAUAI TO MOLOKAI. THE FRONT WILL THEN
DISSIPATE OVER MAUI COUNTY SATURDAY NIGHT...WITH WEAK RIDGING
OVERHEAD PROVIDING A LIGHT WIND FLOW REGIME FOR SUNDAY.

EXPECT AN INCREASE IN CLOUDS AND SHOWER ACTIVITY ALONG AND IN
ADVANCE OF THE COLD FRONT AS IT PUSHES THROUGH THE SMALLER ISLANDS
SATURDAY...PARTICULARLY FOR LEEWARD AREAS AND WEST FACING SLOPES. THE
SHOWER ACTIVITY SHOULD FOCUS PRIMARILY ACROSS OAHU AND MAUI COUNTY
ON SATURDAY...WITH CONDITIONS DRYING OUT ACROSS KAUAI IN THE
AFTERNOON. MEANWHILE...ONLY ISOLATED SHOWERS ARE EXPECTED SATURDAY
AFTERNOON ACROSS THE BIG ISLAND DUE TO DAYTIME HEATING. A MORE
DIURNAL SHOWER PATTERN WILL RETURN BY SUNDAY AFTERNOON AS A WEAK
HIGH PRESSURE RIDGE BECOMES RE-ESTABLISHED OVER THE STATE.
SEABREEZES WILL BE DOMINANT ONCE AGAIN...WITH CLOUDS AND ISOLATED
SHOWERS FOCUSED ACROSS THE INTERIORS OF THE ISLANDS DURING THE
AFTERNOON AND EARLY EVENING HOURS.

THE HIGH PRESSURE RIDGE AXIS WILL REMAIN CENTERED NEAR OR OVER
THE ISLAND CHAIN THROUGH MUCH OF NEXT WEEK...WITH SEVERAL FAST
MOVING COLD FRONTS BRUSHING PAST JUST TO THE NORTH OF THE STATE.
THIS IS A TYPICAL PATTERN FOR HAWAII DURING EL NINO WINTERS...
WITH DRY AND STABLE CONDITIONS ALONG THE RIDGE AXIS AND AN ABSENCE
OF TRADE WINDS PROVIDING LITTLE RAINFALL FOR MOST AREAS. A
CONTINUED LIGHT WIND FLOW REGIME WILL ALLOW FOR DAYTIME SEABREEZES
AND NIGHTTIME LAND BREEZES TO PREVAIL. ISOLATED SHOWERS WILL
REMAIN POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS ACROSS THE INTERIOR OF THE ISLANDS...WHILE NIGHTS
WILL BE MOSTLY CLEAR AND RELATIVELY COOL.

&&

.AVIATION...
A WEAK FRONT WILL BE PUSHING THROUGH KAUAI IN THE NEXT COUPLE OF
HOURS...BRINGING A FEW SHOWERS TO THE ISLAND.  THE REST OF THE STATE
WILL BE VFR THROUGH 1600Z. THE FRONT SHOULD BE CLOSING IN ON OAHU BY
LATE MORNING...IT IS FORECAST TO PASS THROUGH THE ISLAND AT AROUND
MIDDAY. THE FRONT IS EXPECTED TO WEAKEN FURTHER AS IT PUSHES
EASTWARD REACHING MOLOKAI AND LANAI AROUND MID AFTERNOON. NOT SO
SURE IF AN AIRMET FOR MTN OBSCURATION IS NEEDED AT ANY TIME. WE WILL
BE MONITORING THE SITUATION CLOSELY. A WEAK RIDGE OF HIGH PRESSURE
WILL FOLLOW IN BEHIND THE FRONT.

&&

.MARINE...
A SERIES OF LARGE NORTHWEST SWELLS WILL CONTINUE TO IMPACT NORTH
AND WEST FACING SHORES OF MOST ISLANDS INTO NEXT WEEK. THE FIRST
OF THIS SERIES OF SWELLS REACHED THE HANALEI BUOY DURING THE
AFTERNOON AND WILL BUILD FROM WEST TO EAST ACROSS THE SMALLER
HAWAIIAN ISLANDS THROUGH TONIGHT. A HIGH SURF ADVISORY IS IN
EFFECT FOR NORTH AND WEST FACING SHORES OF KAUAI...NIIHAU...OAHU
AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI. AN EVEN LARGER
NORTHWEST SWELL IS FORECAST TO ARRIVE BEGINNING LATE SATURDAY
AFTERNOON...WHICH WILL LIKELY BOOST SURF TO THE HIGH SURF WARNING
THRESHOLD ALONG MOST OF THESE SAME SHORELINES THROUGH THE REST OF
THE WEEKEND. SURF WILL LIKELY DROP BACK TO ADVISORY LEVELS FOR
MONDAY AND TUESDAY AS ANOTHER REINFORCEMENT SWELL ARRIVES. THE
NEXT SWELL TO ARRIVE AFTER THIS POINT WILL BE A MODERATE TO LARGE
NORTHWEST SWELL BUILDING THURSDAY NIGHT INTO FRIDAY OF NEXT WEEK.

WINDS ARE EXPECTED TO REMAIN WELL BELOW THE SMALL CRAFT ADVISORY
/SCA/ CRITERIA AT LEAST THROUGH THE MIDDLE OF NEXT WEEK.
HOWEVER...COMBINED SEAS WILL INCREASE TO 10 FEET OR GREATER DUE
TO THE ARRIVAL OF THE NEW NORTHWEST SWELL FOR SOME ZONES EXPOSED
TO THE NORTHWEST SWELL. AS A RESULT...THE SCA IS IN EFFECT FOR
THE WATERS AROUND KAUAI...THE KAUAI CHANNEL AND THE OAHU WINDWARD
WATERS. AS THE LARGER NORTHWEST SWELL BUILDS THIS WEEKEND...EXPECT
THE SCA TO BE EXPANDED TO ADDITIONAL MARINE ZONES FROM OAHU
EASTWARD. THESE ELEVATED SEAS WILL LIKELY CONTINUE OVER MOST
HAWAIIAN WATERS INTO EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF
MAUI.

WIND ADVISORY UNTIL 6 PM HST SATURDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:41 PM HSTWind AdvisoryHFOHawaii9 hr
Jan 9, 3:37 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao60 hr

Nearby

High Wind Warnings in Hawaii, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.